|Mental Health Issues and Starting Treatment
Dec 1, 2007
I was diagnosed in Nov 2002. My tcells are currently at about 450 with my VL at 58,000 as of Oct 2007. My doctor is recommending I start treamtement. Before Jan 07, my tcells had been above 500 consistently and my VL hadn't gone above 50,000 and was usually between 3,000 and 20,000. In Jul 07, my VL was 127,000; in April it was 44,000. I have been dealing with addiction and depression most of my life and still have not gotten consistent sobriety or relief from my chronic depression. I feel it's best to wait to start treatment to see if I can get more of a hdle on my mental issues so that these things won't possibly interfere with adherence to HIV meds. In my current condition many times it is hard for me to do basic things to take care of myself on a daily basis, and I'm fearful adherence to the HIV meds would be an issue were I to start now. Do you think it's wise for me to wait to start treatment on HIV meds? I feel pressured from my doctor to start meds now.
Thanks for your help.
| Response from Dr. Horwath
There is no need to feel pressured by your doctor. You are the person who makes the final decision about your treatment. Your doctor's advice and opinion should be carefully considered and respected, but you should decide.
In people such as yourself, with a CD4 count >350, the decision to start treatment is not always straightforward. There are differences of opinion. Factors that would make your doctor lean toward starting now would be your rising viral load. Your concerns about adherence due to your depression and addiction are also legitimate. You should discuss these issues with your doctor. If the depression and substance abuse have been chronic problems, then you probably should not wait until they are completely resolved. You may want to consider starting treatment even though you still have some symptoms of depression or intermittent substance use.
I hope your treatment goes well.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Swollen Glands After Swallowing Cum Worried I Have HIV
- Tingling In Feet After Anal Sex Condom Broke Worried I Have HIV
- Balanitis Symptoms
- Reaction Paper Of Sexual Transmitted Infection?
- Will Douching Get Rid Of This Brown Vaginal Discharge Causes?
- Will Titer Blood Work Show Hep B Vaccine?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.